Wyoming, 2016

Hail and Damaging Wind in Wyoming, June 28, 2016

June 28, 2016 · NWS RIW · 2 events in 2 counties and zones

An upper-level disturbance moving through west-northwest flow aloft combined with daytime heating to generate two rounds of thunderstorms across central and northern Wyoming. The first round produced fast-moving thunderstorms that brought forth strong outflow wind in western Natrona County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An upper-level disturbance moving through west-northwest flow aloft combined with daytime heating to generate two rounds of thunderstorms across central and northern Wyoming. The first round produced fast-moving thunderstorms that brought forth strong outflow wind in western Natrona County. The second round found a more favorable atmosphere for producing hail across northern Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 10:30 AM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 28, 10:30 AM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1130 AM MDT TUE JUN 28 2016

.SHORT TERM...Tuesday through Thursday night

We are seeing a change this morning as we transition from a quiet
pattern of the past few days into a more active one for the next
three. Today looks to be the most interesting. The ridge that has
brought the hot and dry weather of the past few days has sagged
south a bit with heights lowering a bit. In addition, a weak
shortwave will ride through the area and help to destabilize the
atmosphere a bit. There are still some questions as for how strong
the thunderstorms will get. Factors for the storms include a good
amount of shear that could bring tilted updrafts and some stronger
storms. There is also plenty of CAPE in the east with the models
showing as much as 1500 J/KG in Johnson and eastern Natrona Counties
with lifted indices down to minus 6. However, there are some
inhibiting factors. Although 500 millibar heights will be a bit
lower, they will still be over 5900 meters so it may take a while to
break. The biggest limiting factor though is moisture though. The
GFS keeps the 50 degree dew points out of the entire area except for
eastern Johnson County. The NAM backs them in a bit further but only
to around a Buffalo to Midwest line. In addition, the Storm
Prediction Center has removed the slight risk from the area. As a
result, we trimmed the severe area a bit. We followed to NAM 50
degree dew point line through most of Johnson County and eastern
Natrona Counties. Elsewhere, with drier air and inverted V
soundings, the main threat will be downburst winds and small hail
With the timing changed to a bit later, we also raised temperatures
a bit. Most of this activity should end by midnight as the wave
moves away to the east.

On Wednesday there will be more moisture over areas with better east
to southeast flow. However, there will be less shear. The Storm
Prediction Center only has general thunderstorms in the area as
well. So for now, we went with small hail and gusty winds. The
models also differ on the best coverage of the thunderstorms. The
NAM shows a surge of moisture from the south. The NAM is the driest
and has the best coverage in the north. The European has the best
coverage in the east. So as a result we kept isolated over all areas
with a better chance over Johnson County where the deeper moisture
will be.

A deeper plume of monsoonal moisture will move in for Wednesday
night into Thursday. As a result we increased some showers across
the area later Wednesday night into Thursday. This will also bring
more cloud cover which will keep temperatures a bit lower. This
looks to be the day with the best coverage of thunderstorms,
although possibly the least chance of severe storms.

.LONG TERM...Friday Through Tuesday

Warm ridge axis over the area to start the period gradually
flattens over the weekend leading to a potential shortwave passing
to the north around Monday night which may push a decent front
across the area. There looks like there will be quite a few
'ripples' in the flow but with limited moisture to work with
resulting in mainly diurnally driven convection centered on the
mountains during the afternoon with a few trying to move onto the
lower elevations by the evening hours. Airmass will then dry out
even more Monday into Tuesday with increasing sw flow Monday and a
generally dry wly flow next Tuesday. Quite warm each day,
especially Saturday through Monday when it looks like each day
will be in the 90s for most areas east of the divide with upper
70s and 80s west. The high country will be in the 70s to lower 80s
with 60s above 9500 to 10000 feet. Dry to very dry from the
weekend onward with min rh's in the teens for most areas east of
the divide with some increase in wind on the 4th leading to
increased fire danger as combo of hot temps, breezy to windy conds
and low rh's combine.

&&

.AVIATION.../18Z Issuance/

Conditions will remain VFR through the forecast period. Shortwave
topping the ridge and moving across Montana will help to initiate
convection today, with the best coverage mainly north and east of
a line from KCOD-KCPR. Small hail and localized MVFR conditions
will be possible with the strongest storms. Best instability
will be along and east of the Bighorn Range across Johnson County
stretching into northeast Wyoming. Weaker convection will form
over the east slopes of the western/central mountains and have
left VCSH in those terminals. Showers and storms across this
region are more likely to produce gusty outflow wind to 40kts with
large temperature-dew point spreads. Convection will wane after
01Z-02Z/Wednesday as shortwave tracks east away from the forecast
area. Could be a few lingering weak showers across the far north
through 04Z with gusty outflow wind the main hazard. Gusty
west-northwest surface wind 10-20kts anticipated after 20Z at
KBPI and KPNA, while other terminals remain less than 12kts.

&&

.FIRE WEATHER...

...Elevated fire conditions over southern Wyoming today...

An upper level disturbance will cross the area today and bring a
chance of mainly afternoon showers and thunderstorms, most numerous
in northern and eastern sections. A gusty westerly wind and relative
humidity falling into the teens will bring elevated fire danger
across the south today. Near critical fire weather is possible in
western Natrona County but red flag conditions are not expected.
Strong to possible severe thunderstorms are possible in Natrona and
Johnson Counties this afternoon and evening. Smoke dispersal and
mixing will be fair to good east of the Divide and good to excellent
across western and southern Wyoming.
&&

.RIW Watches/Warnings/Advisories...None.

&&

SHORT TERM...Hattings
LONG TERM...PS
AVIATION...CNJ
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 28, 1:57 AM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
257 AM MDT TUE JUN 28 2016

WYZ001>020-022>030-291200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
257 AM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
ACROSS. SOME COULD BE STRONG TO SEVERE WITH STRONG GUSTY
WINDS...LARGE HAIL...AND FREQUENT LIGHTNING...MAINLY IN JOHNSON
AND EASTERN NATRONA COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS THE
NORTH AND EAST.

THURSDAY AND FRIDAY...ISOLATED THUNDERSTORMS.

SATURDAY AND SUNDAY...ISOLATED LATE DAY THUNDERSTORMS...MAINLY IN
AND NEAR THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WINDS AND HAIL. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 28, 12:45 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
145 PM MDT TUE JUN 28 2016

WYZ017>019-282030-
LANDER FOOTHILLS-WIND RIVER BASIN-GREEN MOUNTAINS AND RATTLESNAKE
RANGE-
145 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
230 PM MDT...

AT 144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RED CANYON...WHICH IS 10 MILES SOUTHEAST OF LANDER...MOVING EAST AT
30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SAND DRAW AROUND 230 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TWIN PINES RV PARK AND
CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4257 10806 4262 10864 4264 10864 4266 10866
      4264 10867 4268 10870 4281 10870 4284 10805
TIME...MOT...LOC 1944Z 270DEG 24KT 4272 10860

21
Special weather statement, Jun 28, 12:53 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT TUE JUN 28 2016

WYZ011-282045-
SOUTHEAST JOHNSON COUNTY-
153 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
245 PM MDT...

AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTHEAST OF MAYOWORTH...WHICH IS 20 MILES NORTH OF KAYCEE...
MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FORT RENO HISTORICAL SITE AROUND 245 PM MDT.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 270 AND 279.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4397 10672 4412 10659 4393 10609 4371 10630
TIME...MOT...LOC 1952Z 304DEG 18KT 4401 10658

21
Special weather statement, Jun 28, 1:05 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MDT TUE JUN 28 2016

WYZ019-020-282045-
NATRONA COUNTY LOWER ELEVATIONS-GREEN MOUNTAINS AND RATTLESNAKE
RANGE-
205 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL
245 PM MDT...

AT 205 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ERVAY...WHICH IS 31 MILES NORTHEAST OF JEFFREY CITY...MOVING EAST AT
40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ERVAY AROUND 210 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE AUSTIN CREEK NATURAL
GAS PROCESSING PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4268 10751 4293 10752 4293 10750 4298 10750
      4296 10669 4265 10667
TIME...MOT...LOC 2005Z 267DEG 35KT 4283 10744

21

The radar

The Riverton/Lander radar (KRIW), 94 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
June 28, 1:05 PM MST
Where
Natrona County, 2.38 mi SE of Hiland
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.092, -107.322

Quick-moving showers and thunderstorms aligned in a broken line from Johnson County southwestward into Fremont County. One thunderstorm generated outflow wind that produced a 64 mph wind gust at a mesonet sensor near Hiland.

Hail, Johnson

When
June 28, 4:17 PM MST
Where
Johnson County, 1.79 mi SSW of Saddlestring
Measured
0.88 in hail
Reported by
Public
Coordinates
44.458, -106.899

A thunderstorm rapidly intensified along and downstream of the Bighorn Mountain foothills northwest of Buffalo. The storm tracked southeast through Saddlestring where the public reported nickel-sized hail at a rural ranch along Rock Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634111, 634112.